Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 15, NWS Tucson, AZ

August 2, 2016Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 2, 2016, 12:09 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 12:09 PM MST (19:09 UTC)
Expired
Aug 2, 2016, 3:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

008 
WGUS55 KTWC 021909
FFWTWC
AZC003-022215-
/O.NEW.KTWC.FF.W.0015.160802T1909Z-160802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1209 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 315 PM MST

* AT 1209 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SIERRA VISTA SOUTHEAST...NICKSVILLE...PALOMINAS...RAMSEY CANYON
  PRESERVE...HEREFORD AND CORONADO NATIONAL MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3146 11034 3151 11019 3149 11005 3133 11005
      3133 11032

$$

CANTIN
1 follow-up statement
947 
WGUS75 KTWC 022217
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST TUE AUG 2 2016

AZC003-022224-
/O.EXP.KTWC.FF.W.0015.000000T0000Z-160802T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE-
317 PM MST TUE AUG 2 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COCHISE COUNTY WILL
EXPIRE AT 315 PM MST...

AT 314 PM MST RAINFALL RATES ACROSS SOUTHWESTERN COCHISE COUNTY HAD
DIMINISHED. FLASH FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT...HOWEVER A FLOOD WARNING FOR FULL WASHES AND SOME STREET
FLOODING REMAINS IN EFFECT UNTIL 8 PM. WATCH FOR CONTINUED HEAVY
RUNOFF...AND PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3146 11034 3151 11019 3149 11005 3133 11005
      3133 11032

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:02 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 9:02 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
902 AM MST TUE AUG 2 2016

.SYNOPSIS...Expect scattered to numerous showers and thunderstorms
and below normal temperatures through Wednesday. Abundant moisture
in combination with slow moving thunderstorms will be capable of
producing flash flooding. A gradual reduction in showers and
thunderstorms and a warming trend will then start Thursday and
continue into early next week.

&&

.DISCUSSION...
Convection has blossomed rapidly this morning in areas mainly to the
east of Tucson. Some locations have already seen 2 to 2.5 inches of
rain since 14z and with all convective allowing models focusing on
this area for the next several hours, Flash Flood Warnings/Flood
Advisories are already in effect. PoPs have been bumped up to 100 in
areas in which rain is already falling mainly along I-10 northward
into Pinal County. Aside from minor updates to the near term grids,
no additional changes are needed at this point. Expect periods of
heavy rainfall to continue through mid afternoon into the evening
with the main focus from Tucson eastward.

&&

.AVIATION....Valid through 03/12Z.
Sct-bkn clouds around 8-12k ft AGL with Isold-Sct SHRA/TSRA becoming
sct-nmrs SHRA/TSRA this afternoon and evening. Brief MVFR conditions
around stronger TSRA along with wind gusts to 45 kts. Otherwise, sfc
winds generally 10 kts or less thru the period. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous afternoon and evening showers
and thunderstorms are expected each day through much of week, with
occasional nighttime activity. Locally heavy rain will occur with
the strongest storms as they will be efficient rain producers today
and Wednesday where local flooding is possible mainly zones 152, 153
and eastern 151. Winds will generally be less than 15 mph except
near thunderstorms where gusts to 50 mph is possible. A slow and
weak drying trend will start late in the week.

&&

.PREVIOUS DISCUSSION...
Scattered showers and a few thunderstorms were occurring across
portions of southern Pinal County, Graham County, and northern
Cochise County north-to-east of Tucson at this time.
Although most rainfall amounts during the past couple of hours have
generally been less than 0.25", a gauge at Cluff Ranch Reservoir
west of Safford recorded 1.02" since midnight. Other isolated
showers were developing during the past hour near the International
border adjacent Central Pima County and Santa Cruz County south-to-
southwest of Tucson.

The synoptic-scale pattern early this morning depicting a broad
upper ridge over much of the western/central CONUS, with 500 mb
highs centered over eastern Texas and southern Nevada. A fast belt
of westerlies was located over the Pacific Northwest/Northern
Rockies, and a 564 DM low was centered just northwest of the
Washington coast. Closer to southeast Arizona, a weak cyclonic
circulation was evident via water vapor satellite imagery over
northern Sonora Mexico, and a deformation axis between the
aforementioned high pressure centers was over this forecast area.

The various NWP models yielded some differences regarding the timing
and areal extent of rainfall across southeast Arizona during the
next few days. However, forecast confidence was sufficiently high
enough to issue a Flash Flood Watch from 10 AM MST this morning
through late tonight for the zones east of Tucson. Given abundant
moisture in place with precip water values progged generally to
range across the area from 1.50" - 1.90", synoptic-scale ascent as
per the deformation axis aloft and an approaching inverted trough,
and weak storm motions, conditions appear to be favorable for flash
flooding to occur later today into tonight, especially across
eastern sections. However, am somewhat concerned that these Flash
Flood Watch issuances historically have not necessarily yielded the
desired results.

At any rate, the official forecast depicts scattered to numerous
showers and thunderstorms from Tucson eastward into tonight. The
gridded data weather fields depict heavy rainfall this afternoon and
tonight in the Watch area. Slightly decreased PoP chances prevail
across western sections, but remain in the chance-category. Somewhat
lesser precip numbers prevail Wednesday, though essentially the same
scenario of scattered to numerous showers and thunderstorms
particularly east of Tucson, and a chance of showers and
thunderstorms across western sections.

The 02/00Z GFS/ECMWF/CMC/UKMET remained consistent versus their
respective previous solutions in suggesting that a drying trend will
begin at least across western sections Thursday, followed by a
gradual daily reduction in showers/tstms by this weekend. This
scenario seems plausible given the similarities between the
GFS/ECMWF with depicting increased southwesterly flow aloft in
response to an upper trough approaching the California coast by
Thursday. This upper trough is then progged to remain generally
quasi-stationary near the west coast through the weekend. The main
impact of the drying will be across western sections, with precip-
free conditions forecast to occur as early as Friday across western
Pima County. Although the deeper moisture is progged to be shunted
east of the area, moisture should remain adequate to support at
least a slight chance of showers/tstms from Tucson eastward to the
New Mexico border, mainly during the afternoon/evening hours.

High temps today and Wed will average about 5-10 degs below normal.
A warming trend will then begin on Thursday and continue into this
weekend, with daytime temps Sat-Mon to average a few degs above
normal for most locales.

&&

.TWC Watches/Warnings/Advisories...
Flash Flood Watch from 10 AM MST this morning through late tonight
for AZZ507>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 2, 8:56 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
856 AM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      4 ENE CORONA DE TUCSON  31.96N 110.70W
08/02/2016                   PIMA               AZ   TRAINED SPOTTER

            1 TO 2 FEET OF WATER FLOWING ACROSS SAHUARITA ROAD NEAR
            CALLE RINCONADO

&&

EVENT NUMBER TWC1600044

KD
Local storm report, Aug 2, 9:32 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      3 SSE VAIL              32.01N 110.69W
08/02/2016                   PIMA               AZ   TRAINED SPOTTER

            WATER FLOWING ACROSS S. CAMINO LOMA ALTA NEAR SUNDOWN
            BLVD

&&

EVENT NUMBER TWC1600045

KD
Local storm report, Aug 2, 10:12 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1012 AM MST TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      3 N CORONA DE TUCSON    31.99N 110.77W
08/02/2016                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE ANDRADA AND HOUGHTON ROADS

&&

EVENT NUMBER TWC1600046

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:45 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz42 hr
Aug 2, 8:08 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 8:16 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 2, 8:25 AM MSTFlash Flood WarningTWCCochise, Pima3 hr
Aug 2, 9:10 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 2, 9:16 AM MSTAreal Flood AdvisoryTWCCochise, Pima119 min
Aug 2, 11:13 AM MSTAreal Flood WarningTWCCochise, Graham, Pima, Pinal, Santa Cruz6 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.